Iowa, 2007Damaging Winds in Iowa, August 9, 2007
August 9, 2007 · NWS OAX · 2 events in 2 counties and zones
Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa and moved east and southeast across the region during the late evening hours of August 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a dry line in western Nebraska, aided by a weak upper level disturbance. Despite a large scale upper ridge over the plains, these storms fed on high instability that was over eastern Nebraska and western Iowa and moved east and southeast across the region during the late evening hours of August 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM CST, 8 hours 38 minutes earlier.
Area forecast discussion, Aug 9, 2:02 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU AUG 9 2007
.SHORT TERM...TONIGHT AND FRIDAY. STLT AND MORNING UA ANLYS SHOWED
UPPER RIDGE RETROGRADING WNWD ACROSS THE SRN PLAINS. AFTN WATER
VAPOR IMAGERY SHOWED A POSSIBLE WEAK WAVE LIFTING ACROSS EXTREME
ERN WY. AT 19Z A DVLPG WARM FRONT WAS ESTIMATED NEAR AN ONL-OFK-
OMA LINE WITH DVLPG CU NW OF OFK AND ST DECK LIFTING/MIXING OUT N
OF BOUNDARY OVER FAR ECNTRL/NERN NEBR/SW IA. AS OF 20Z CONVECTION
WAS POSSIBLY TRYING TO DVLP OVR NRN NEBR PNDL. HOWEVER...00Z SREF
AND ESPECIALLY 4K WRF QPF PLACEMENT INDICATED DEVELOPMENT WILL
OCCUR NEAR WHERE CU FIELD WAS DVLPG NCNTRL NEBR. LOW LVL JET COULD
AID ANY CONVECTION THAT DVLPS TO HOLD TOGETHER FARTHER E ACROSS
NRN ZONES TNGT...BUT BUILDING HGTS AND FRONTAL BOUNDARY BECOMING
MORE ESTABLISHED N OF THE CWA SHOULD LIMIT COVERAGE/CHCS/SEWD
DVLPMENT TNGT. WL KEEP MENTION TNGT TO SLGT CHC AND THEN N OF
OMAHA AND PER PREV FCST LEFT IN SLGT CHC FAR NERN ZONES FRI AM.
MAY ADJUST POPS UP A BIT TNGT AT LAST MINUTE FAR NW ZONES IF
DVLPMENT SHOWS ITS HAND BEFORE ISSUANCE TIME. WITH MOISTURE
POOLING ALONG MO RIVER...DWPTS IN THE MID/UPPER 70S...AND LIGHT
WINDS AGAIN TNGT WL MENTION AREAS OF FOG E. WITH 850 MB TEMPS
FORECAST TO BE A DEG OR TWO WARMER TOMORROW COMPARED TO 00Z THIS
EVENING...AND LIKELIHOOD OF MIXING THAT DEEP...MADE LTL CHANGES TO
HIGHS...MAYBE BUMPED THEM UP A DEG OR SO. APPEARS AREA WON/T
COMPLETELY MIX OUT THOUGH YET SO DWPTS WILL REMAIN HIGH AND AFTN
HEAT INDICES WILL LIKELY TOUCH OR EXCEED 105 DEGREES. SINCE LOW
TEMPERATURES SHOULD DROP TO 70/LOWER 70S TNGT WITH LIGHT
WINDS...HELD OFF ON HEAT ADVISORY ALTHOUGH SOME SORT OF HEAT
HEADLINE WILL PROBABLY BE NEEDED BY THE WEEKEND.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. BUILDING UPPER HEIGHTS
AND HOT TEMPERATURES MAIN STORY HERE. SEVERAL BOUNDARIES WILL MAKE
A RUN AT THE NRN CWA...SUNDAY AND WEDNESDAY. WITH 500 MB HGTS
FORECAST TO BE AT LEAST 594 DM OVR CWA SUNDAY AND 591 BY WED...FEEL
FRONT WILL HAVE ONLY A VERY SMALL CHANCE OF BRINGING PCPN OR MUCH
RELIEF FROM THE HEAT. BY LATE IN THE WEEK QUESTION WILL BE WHETHER
RIDGE WILL KEEP BUILDING WWD ALLOWING A MORE NWRLY FLOW OVR THE
CWA AND POSSIBLE RELIEF...OR REMAIN IN PLACE OR SHIFT SLIGHTLY
EWD. THE LATTER WAS SUGGESTED BY LATEST ECMWF AND 00Z GFS ENSEMBLE
MEAN. SO HIGHS IN LATEST MEX GUIDANCE BY NEXT WED/THU COULD
PARTIALLY BE INFLUENCED BY CLIMO...ALTHO GFS DID SHOW A MID/LATE
WEEK FRONT PUSHING A FARTHER S...WHICH IS NOT BOUGHT HERE YET.
LEFT FORECAST DRY EXCEPT FOR A SLIGHT CHC NRN ZONES WITH WEAK
BOUNDARY SAT NGT. KEPT MOST HIGHS IN 95-101 RANGE THRU MUCH OF THE
PD...POSSIBLY A FEW DEGREES COOLER NRN/NERN ZONES A FEW DAYS
REFLECTING EITHER MODIFIED WIND FLOW OFF RETREATING HIGHS OVR NRN
PLAINS OR RESIDUAL CONVECTIVE DEBRIS FM NRN PLAINS MCSS.
&&
.AVIATION...
HAVE ADDED PROB GROUP TO OFK TAF 06Z-10Z PD FOR POSSIBLE PCPN
ACTIVITY DEVELOPING. HAVE OPTED TO JUST GO WITH CB REMARK AS OPPOSED
TO TS DUE TO AREAL COVERAG UNCERTAINTIES. ALSO...LLVL MOISTURE IN
PLACE MAY ALLOW FOR MVFR...WITH POSSIBLE IFR CONDITIONS...AT OFK &
OMA BTW 10Z-14Z. OTHERWISE...VFR COND TO PREVAIL ALL SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
CHERMOK/DEE
Hazardous weather outlook, Aug 9, 3:30 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU AUG 9 2007
NEZ011-012-016>018-030>032-042-101000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
430 PM CDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS DEVELOPING OR
MOVING INTO NORTHEAST NEBRASKA LATE THIS AFTERNOON OR EARLY THIS
EVENING...GENERALLY WEST OF A LINE COLUMBUS TO WAYNE LINE. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.
ALSO...HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
ON SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA
THIS EVENING.
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-101000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
430 PM CDT THU AUG 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND
TONIGHT OVER PARTS OF NORTHEAST NEBRASKA...EAST OF A WAYNE TO
COLUMBUS LINE.
HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
DEGREES ON SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOBERT
In the hours before
Local storm report, Aug 9, 5:36 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL CREIGHTON 42.47N 97.91W
08/09/2007 E0.75 INCH KNOX NE LAW ENFORCEMENT
0529 PM HAIL CREIGHTON 42.47N 97.91W
08/09/2007 E1.00 INCH KNOX NE LAW ENFORCEMENT
0610 PM HAIL 3 SE CREIGHTON 42.43N 97.87W
08/09/2007 E1.00 INCH ANTELOPE NE PUBLIC
&&
DFOBERTLocal storm report, Aug 9, 6:02 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 4 N PLAINVIEW 42.41N 97.79W
08/09/2007 E0.75 INCH PIERCE NE PUBLIC
&&
DFOBERTLocal storm report, Aug 9, 8:21 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST ROYAL 42.33N 98.12W
08/09/2007 E60 MPH ANTELOPE NE LAW ENFORCEMENT
&&
SKLocal storm report, Aug 9, 9:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 W WAYNE 42.24N 97.11W
08/09/2007 E1.00 INCH WAYNE NE TRAINED SPOTTER
ALSO WIND GUSTS TO 60 MPH
&&
SKLocal storm report, Aug 9, 9:56 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM TSTM WND GST NORFOLK 42.03N 97.42W
08/09/2007 E60 MPH MADISON NE BROADCAST MEDIA
TREES DOWN
1021 PM TSTM WND GST NORFOLK 42.03N 97.42W
08/09/2007 E70 MPH MADISON NE BROADCAST MEDIA
TREES DOWN
&&
SKLocal storm report, Aug 9, 9:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1057 PM CDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL TARNOV 41.61N 97.50W
08/09/2007 E1.00 INCH PLATTE NE LAW ENFORCEMENT
&&
SKThunderstorm Wind, Monona
- When
- August 9, 10:40 PM CST
- Where
- Monona County, Onawa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.030, -96.100
Thunderstorm winds estimated at over 60 mph caused chimney damage to a house and downed a few tree limbs.
Thunderstorm Wind, Harrison
- When
- August 9, 11:00 PM CST
- Where
- Harrison County, Missouri Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.570, -95.900
Thunderstorm winds estimated at 60 mph downed large tree branches in the Missouri Valley area, causing some roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 9, 20071 death · $3.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Pennsylvania, August 9, 2007$17 million · EF0 · 55 events
- Heat in Alabama, August 9, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 9, 2007$1.2 million · 75 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2007$358,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, August 9, 2007$116,000 · 1 in hail · 26 events
- Flash Flood and Hail in West Virginia, August 9, 2007$200,000 · 1 in hail · 11 events
- Damaging Wind and Lightning Strikes in Indiana, August 9, 2007$150,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, August 9, 2007$50,000 · 65 kt wind · 2 events
- Damaging Wind in Arizona, August 9, 2007$25,000 · 61 kt wind · 1 event
- Lightning Strike in Indiana, August 9, 2007$20,000 · 1 event
- Hail and Damaging Winds in Nebraska, August 9 to 10, 20071.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39830, 46306.